First Biologic

This my first post. I'm in the US, 80 year old male, Type II diabetes. Had an overnight attack of RA last November. Hands were normal when I went to bed, the next morning they looked like clubs and could not lift a cup of coffee with one hand. Was given a course of Prednisone which took all symptoms away; no sign of RA. It all came back when tapered off Prednisone. Officially diagnosed with RA in January and put on MTX. Did okay for two months, then developed mouth ulcers. Started Arava (Leflunomide) and tapered off Prednisone again and then had a flare that hit my neck suddenly one night in September and couldn't get out of bed due to excruciating pain. Prednisone once again. My Rheumatologist has Rx Orencia infusions which will probably start next week. I'm to continue on Arava as well. Sorry if I'm writing a book here. I guess bottom line I would like to know if anyone has been on Orencia (Abatacept) and your experiences with it. I have been following some of your posts and I feel very fortunate in that some of you have been dealing with RA since you were young, or at least for many years and have way more serious issues than I do. Thank you in advance for any information or advice you may give.

15 Replies

  • Hi Ezlong.

    Maybe this can help😇 x

  • The link isn't opening in the UK either reikimaster, could you try again?

  • Thank you, but cannot seem to open that here. The following link depicts the results of a Europian study of Abatacept. It is geared toward medical professionals, but I was able to glean information that it was effective in a high percentage of cases, particularly those diagnosed early in the disease progression.

  • Hi Eziog I never use Orencia, but consumer report magazine and my dottor

    Says that biologic is the SAFEST on the market. Is the only one that DO NOT have a black box coming whit it Good luck

  • Thank you Aureliabert. That's encouraging.

  • Oh my goodness ezlong.... That is such a hard litany of things you have been dealing with, and harder because everything but Prednisone seems to be problematic. I have not had Orencia, so I will leave that question to others. I just wanted you to know that we feel your pain (pretty much literally), and are here to help where we can...

  • Hello there Ezlong,

    I'm sorry you have been having a bad time with flare ups.

    I have been on Orencia/Abatacept for six months now. I self inject once a week. Which I find easy to do. Previously I was on Embrel for six years. During the last twelve months I was having a constant low level flare, mostly in my hands and feet which promoted the change to Orencia. Thankfully the swellings are now under control. I have had no side effects and am happy to stay on this medication. I take Methotrexate also, having been on it for over twenty years. I feel like I deserve a badge !

    I hope you improve very soon. Remember there are a range of Anti TNF treatments and different ones suit different people.

    Sending you my best wishes.

  • Good luck Ezlong,

    Your onset sounds very similar to mine last year. I too reacted well immediately to Prednisalone but when given in such a large dose ( necessary as symptoms were extreme) It brought on steroid induced Diabetes ( I imagine it can't have helped your sugar levels either)

    My liver reacted badly to Mthx and Leflunomide and I had a nasty allergic reaction to Sulfasalazine so I was put on Enbrel ( Biologic) a few months after diagnosis and have had good results in the 8/9 months I've been injecting it once a week. I also take Hydroxychloroquine.

    Luckily I have battled away my Diabetes and am now drug free for that with three very low Hb a1c tests.

    I hope you have your Diabetes week under control and Abatacept does the trick for your RA.

    I have heard very good things about Abatacept here in the UK.

    Wishing you much relief from the pain and discomfort very soon.


  • Thank you so much! You all have been so encouraging. I haven't been on meds for my diabetes, but with Prednisone, if I eat any carbs, sugar jumps pretty good. I've lost 25# in last 10 months which I really didn't need to lose. Hoping to gain back 10# so my pants don't fall off. 😬 How many stones is 25#? 😊

  • Nearly two stone!

    Gosh, you will be having to buy a new belt to hold those trousers up!


  • Thank you Mandalou. I do find the comments of you folks in England interesting as well as helpful. Your medical care system appears to be different from ours so the terminology is sometimes a mystery to me. I don't really need to understand it either. :)

    My rheumatologist said she wants me to keep from having another flare, as possibly the next one could be all over my body rather than just one site like my neck was on the last one.

  • Hi

    Sounds like you had a very similar onset as I did. Went to bed fine and woke up in the middle of the night in a terrible state.

    I had lots of steroid injections during the first year along with mtx and leflunomide luck, so onto enbrel....still no luck so changed to abatacept ( orencia) self inject weekly along with mtx and smaller dose of lefl. Hallelujah it worked! Been on it now for 18 months and doing pretty good. Have the occasional achy day but it's minor compared to what I did have. No side effects and easy to do. I just hope it works for a good few years and hope it works for you too.

  • Thanks Beaches2. Comments from you and some others are encouraging re Orencia. I know that a drug that works for one may not for the other, but I'll give it a go. You folks on this site seem to be a special caring group. Thank you so much!

  • Hi eziong

    I have been on Abatacept weekly injections for 5 weeks now all was well until last Thursday when I started getting severe back pain between my shoulders, this started after I had a Flu jab so not sure if there is a connection I will go see my GP tomorrow and get her opinion. I too had also been on Prednisone prior to taking Abatacept having only just stopped, 10 days ago, after reducing to 1mg.

    I am now, since my Flu Jab on Thursday, experiencing some symptoms of RA returning but nothing like it was before so swelling in my joints have dramatically reduced, although while taking Abatacept I have had some minor headaches which, I understand, is a comom side effect of Abatacept and now this bloody back pain which is also noted as a common side effect of Abatacept.

    I am not sure if there is a connection with all this with the Flu jab, or if my RA symptoms are due to the wash out of the Prednisone, or if my back pain is a side effect of Abatacept or is due to my RA I have never had back pain before now.

    What I can say for sure is that the minor and infrequent headaches are very likely a result of Abaacept also makes my urine smell awful (prop too much information there) other than that I have had no reactions from taking Abatacept over the 5 weeks however my current back pain could be a side effect of Abatacept.

    It is important to say that everyone is different and consequently will react to any meds differently.

    Hope this helps and that Abatacept will work for you with no or few side effects.

    best wishes


  • Thanks Kay. Sure hope the back pain is a temporary thing. I can identify with back pain. Two back surgeries in the past. Still have some pain off and on, but getting along ok. Thank you for your response.

You may also like...